Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 326, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 1996, 2:29 PM CDT for Polk County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 1996, 2:29 PM CDT (19:29 UTC)
- Expired
- Sep 23, 1996, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 3:05 PM CDT | Hail 0.75 | Pleasant Hope, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 10:11 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 23, 10:11 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 AM CDT MON SEP 23 1996 KSGF 88D INDICATING STG-SVR TSTMS CURRENTLY MOVG ACRS THE NRN CWA. THIS IS IN ASSSOCIATION WITH A WRM FNT XTNDG ROUGHLY ALG THE MO RVR ATTM. AT H8... LLVL JET AND WAA XTNDS FROM SWRN OK THRU CNTRL MO. AT THE UPR LVLS...CWA LIES WITHIN AN AREA OF UPR LVL DIFF WITH THE H3 SRN JET OVR SRN OK AND THE NRN JET OF ARND 90KTS OVR SD. WITH RELATIVELY CLR SKIES OVR SERN KS-SWRN MO...WOULD XPCT STG HTG TO OCCUR BY AFTN. WITH LOTS OF MOISTURE IN PLACE...A GOOD LLVL JET...AN APRCHG FNT... ...AND OUTFLW BNDRYS FROM THIS MRNGS CNVCTN...WOULD XPCT SVR TSTMS TO FIRE THIS AFTN PER SPC DISCUSSION. WOULD NOT RECOMMEND ANY CHGS ATTM...BUT WOULD KEEP MY EYE ON MAX TEMPS IN THE SGF/JLN GRP AS WE ARE ALREADY APRCHG THE LWR END OF THE MAX TEMP RANGE. IF UPDTS MADE...WOULD UP POPS IN SCND PD AS TSTMS MAY LAST INTO THE EVENING. GAEDE
In the hours before
Local storm report, Sep 23, 11:27 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1126 AM CDT MON SEP 23 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM TUSCUMBIA MO 1.75 INCH HAIL
09/23/96 MILLER
0850 AM ST ELIZABETH MO .75 INCH HAIL
09/23/96 MILLER DIME HAIL ALSO REPORTED AT
MARYS HOME
0920 AM BRUMLEY MO .75 INCH HAIL
09/23/96 MILLER
0925 AM BRINKTOWN MO .75 INCH HAIL
09/23/96 MARIES
0935 AM BRINKTOWN MO .75 INCH HAIL
09/23/96 MARIES
1025 AM ST JAMES MO 1.25 INCH HAIL
09/23/96 PHELPS
RUNNELSSpecial weather statement, Sep 23, 1:03 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON SEP 23 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER EXPECTED ACROSS THE REGION THIS AFTERNOON AND EVENING... A MODERATE RISK FOR SEVERE WEATHER EXISTS ACROSS THE REGION GENERALLY WEST OF A WEST PLAINS TO FORT LEONARD WOOD LINE FOR THIS AFTERNOON AND EVENING. THIS INCLUDES BOTH THE JOPLIN AND SPRINGFIELD AREAS. A WARM FRONT EXTENDED ACROSS THE CENTER OF THE STATE INTO A LOW PRESSURE CENTER OVER SOUTHCENTRAL KANSAS LATE THIS MORNING. SOUTH TO SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WERE PUMPING WARM MOIST AIR INTO THE AREA. THE COMBINATION OF AFTERNOON HEATING...THE APPROACHING FRONT...AND THE PASSAGE OF AN UPPER LEVEL SYSTEM WILL SET OFF STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. SEVERE WEATHER HAS BEEN SCATTERED GENERALLY NORTHEAST OF A WARSAW TO SALEM LINE DURING THE MORNING HOURS. AS THESE STORMS MOVE SOUTHWARD...SEVERE WEATHER IS LIKELY TO CONTINUE. LATER THIS AFTERNOON...THUNDERSTORMS WILL BEGIN TO FORM OVER EASTERN KANSAS AND NORTHEASTERN OKLAHOMA AND WILL MOVE INTO WESTERN SECTIONS. THE GREATEST THREAT WITH THE SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...AND HAIL UP TO THE SIZE OF GOLFBALLS. SPOTTER ACTIVATION WI$LL LIKELY BE REQUIRED THROUGHOUT THE AFTERNOON AND EVENING HOURS. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION. GAEDE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:14 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 31 min |
| Sep 23, 8:40 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 50 min |
| Sep 23, 8:57 AM CDT | Flash Flood Warning | SGF | Miller | 2 hr |
| Sep 23, 9:31 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 44 min |
| Sep 23, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 43 min |
| Sep 23, 11:05 AM CDT | Flash Flood Warning | SGF | Camden | 3 hr |
| Sep 23, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Sep 23, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 63 min |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 3 hr |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| Sep 23, 12:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Sep 23, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 43 min |
| Sep 23, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 49 min |
| Sep 23, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| Sep 23, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 53 min |
| Sep 23, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| Sep 23, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 44 min |
| Sep 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 64 min |
| Sep 23, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark, Texas | 66 min |
| Sep 23, 5:01 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 44 min |
| Sep 23, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 67 min |
| Sep 23, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 46 min |
| Sep 23, 5:47 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| Sep 23, 5:47 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Sep 23, 6:33 PM CDT | Flash Flood Warning | SGF | St. Clair | 2 hr |
| Sep 23, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.